With free registration, you can ask and answer questions in our HYSTERECTOMY forum community, get free booklets, access Hysterectomy Checkpoints and more. You are not alone. The HysterSisters are here for you. Join us today!
So it is over and done and I am home at last. I will write my complete story as I am feeling up to it. Went in Wed. 6/13 and home on Friday 6/15. Believe me, the waiting is the worst. After you arrive at the hospital, it all goes really fast and they give you calming drugs so the anxiety is quickly gone. A couple of things..I had a morphine pump and didn't care for it at all. My doctor told me he preferred morphine to demerol at my pre-op because demerol tends to make people throw up. Well, something had me throwing up the first night and very nausiated and I think it was the morphine, although, could have been the anesthesia. I do know that after it was removed the next morning and I was put on pain pills that I felt much better. Also, my catheter kept acting up and would not drain correctly. This was very uncomfortable. If you feel you are beginning to need to urinate, please call your nurse. I let mine go for too long and felt I was going to totally expload before the nurse came in to help the catheter drain. Other than that, I really feel pretty good. Sore and gassy, but not any greater pain than I had experienced in the past and can see each day getting better and better. Make sure and rest. I know I stayed up most all day yesterday and by last night I was really feeling it. Remember that pain pills mask your pain and may give you the feeling that you are able to do more than you should.
I have a question for those of you out there that are post-op. I am 45, had a LAVH/BSO and scar tissue removed that was all around my appendix from a previous surgery. Anyway, my doc gave me premarin .625 to take 1 or 2 a day depending on how I feel. I have started on one in the morning so far because it is really hard for me to tell too much as of yet since I am early post-op. I was wondering what kind of doses of premarin some of you are taking out there and if any have found that a little progesterone was also needed later.
Welcome home. I had a TAH BSO for mucinous cystadenoma (about 7-8 inches in diameter) and fibroids on 5/30/01 and was discharged on 6/1/01, so am now almost 3 weeks post op and feeling great. I go in for my post op visit on Tuesday.
I too was on a morphine pump and for me it was great. I used it as needed and my SO hit the button for me when I was sleeping that first day, just to keep me comfortable. Sorry you had problems, I found it helpful, much better than getting pills or shots. Didn't feel like eating for a while, had the hardest time with gas. Once I passed some, they let me out. YAY!!
I can't believe how fast it was once I got going, all of a sudden it was Friday and I was leaving and was I scared. Here I was, all steristripped up and afraid if I did too much I would spurt all over. The Dr said since I was so slender (love him, love him) he would take out the staples before I left so I would not have to drive back to the office until my 3 week post op visit (it is an hour and a quarter drive each way).
I didn't drive that first week, just rested, rested, rested, did some walking, rested, went to the bathroom, rested. I got cabin fever badly, I have always been a get up and go type person. Former single parent, now mother and mother in law and grandma, always worked, with no help from her father, managed to own my own home free and clear and got my daughter educated at college (BA in 2000). So, obviously, I let no grass grow under my feet. Laying around in bed or in the chaise lounge and in general doing little was very hard, but I realized it had to be done, so fortunately my SO and 2 teenaged daughters helped out a lot (one in high school, one in college).
Dr. gave me Premarin 0.625 to take once daily (I am 54 and was still having periods until 5/10/01 - would you believe). So far, no problems. He will obviously check to see how that is doing when I go back Tuesday. My steristrips finally came off (the last one this morning, I admit I wasn't pushing to get them off as much as I probably should have, but figured it wouldn't hurt to leave them on until they were ready to come off).
I have been driving a little since the end of the first week (Dr. said 2 weeks, but cabin fever set in and my daughter had the blues and no car that day so I drove to visit her - only about 10 miles - no traffiic), so had a thoroughly enjoyable visit, rested, and we both felt better afterward, but the next day I made sure to rest a little extra. Then, periodically, I would push a little more each day until now I think I am ready to drive the hour and a quarter to the Dr. on Tuesday. I still use a pillow however, found a cushy sofa pillow (12-15 inch) works real good.
Don't do too much, you are right, the pain pills mask the tiredness and the stress you are putting your body in, so take it easy. Listen to your doctor, and by all means visit this site often, every day there are new entries and they are marvelous. I have learned a lot, relaxed a lot, and realized I am doing just fine, no worries. I am not alone in this situation, all of us are in the same boat, with just little differences.
Best of luck with your recovery, sorry this was so long, but I am a part time writer and this is my therapy right now.
Nan, I am 48 and had a LAVH/BSO like you on April 18th. I also started taking Premarin .625mg
3 days post op and am doing very well on it. Initially, the Premarin made me a little nauseous and anxious at times, so at my last post op visit my doctor suggested taking it at night. Haven't had a problem since and no progesterone is needed thus far. Hope this answers your question. Of course keep in mind that everyone is different and what works for some may not work for you. Take care.
Thanks gemsab..I may start taking it at night also..My question came up because I was beginning to get a bit anxious, but that could be just still early post-op feelings. Sounds like you are feeling really good and best of luck to you.
Nan - I'm 45 (tah/bso March 2000) and take .625 premarin in the AM. It took me several weeks to adjust to it....then at 11 months post changed to Estratest HS...but after a month of that switched back to premarin.
PS - I also take "one a day" vitamin for women 50+ since it doesn't have iron in it...and extra calcium.
MY NAME IS JUNE, AND I HAD A TOTAL HYSTO. 5/11/01, 5 WEEKS AGO, AND I AM FEELING VERY TIRED, AND HAVE BOUTS OF FEELING LIKE I AM GOING TO PASS OUT. THE DOCTOR STARTED ME ON PREMARIN 1.25 A WEEK AFTER SURGERY. I QUIT IT YESTERDAY BECAUSE I WAS GETTING VIOLENT HEADACHES WHERE I COULDN'T EVEN LAY MY HEAD DOWN ON A PILLOW. BY LISTENING TO YOUR STORIES I SEE THAT MY BEING TIRED IS NORMAL. MY ONE DOCTOR HAD ME DO A SUGAR, AND THYROID TEST. ALSO I HAD LOST SOME BLOOD DURING SURGERY, SO A BLOOD COUNT AND SHE SAID IF THAT WAS NORMAL THAN TO HAVE MY HEART CHECKED. SCARING ME TO DEATH! I AM WONDERING IF HE JUST PUT ME ON TOO STRONG A DOSE TO START AND MAYBE TAKING IT A NIGHT WOULD HELP AND I AM GOING TO SUGGEST THAT TO MY DOCTOR TOMORROW. I HAVE BEEN VERY DEPRESSED BECAUSE MY BODY JUST DOESN'T SEEM TO BE BOUNCING BACK, LIKE SOME PEOPLE AROUND THIS AREA. I STILL FEEL VERY WEAK AND TIRED AND I PRAY EVERYDAY JUST TO GET BACK TO NORMAL. I MISS IT SO MUCH!! THE REASON I HAD A HYSTO IS THE START OF CERVICAL CANCER. I AM 43 YEARS OLD AND A MOTHER OF 4 GREAT KIDS. THANKS FOR LISTENING!
Sounds like you may just need to give it all more time. I understand that the tiredness hangs around awhile and I can see it getting a little depressing that normal doesn't return quickly. I am just 4 days post-op and am already getting itchy and depressed feeling from the thought of having to sit around and take it easy for so long. I am usually a very active person and this might just get to me after a few weeks. You might try the vitamins as Dot suggested in her post here. I am planning to start that also. There are so many different types of HRT and ERT types out there and I am planning to find the one that works for me if the premarin doesn't. I have read that a little progesterone helps with the depression feeling for some people. You should check with your doctor and keep trying some different combinations until you find the one best for you. I have faith that Things WILL get better. Take care. Nan